Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 178, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 26, 2021, 12:35 AM MDT for Harding County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 12:35 AM MDT (06:35 UTC)
- Expired
- Aug 26, 2021, 1:30 AM MDT
- In force
- 55 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Harding County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 6.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
484
WUUS53 KUNR 260635
SVRUNR
SDC063-260730-
/O.NEW.KUNR.SV.W.0178.210826T0635Z-210826T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
1235 AM MDT Thu Aug 26 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Central Harding County in northwestern South Dakota...
* Until 130 AM MDT.
* At 1234 AM MDT, a severe thunderstorm was located 7 miles north of
Camp Crook, or 20 miles west of Buffalo, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lake Gardner and Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4587 10321 4541 10327 4557 10404 4582 10404
TIME...MOT...LOC 0634Z 278DEG 33KT 4566 10395
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Johnson1 follow-up statement
395
WWUS53 KUNR 260731
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
131 AM MDT Thu Aug 26 2021
SDC063-260740-
/O.EXP.KUNR.SV.W.0178.000000T0000Z-210826T0730Z/
Harding SD-
131 AM MDT Thu Aug 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARDING COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail is still possible with this thunderstorm.
LAT...LON 4587 10321 4541 10327 4557 10404 4582 10404
TIME...MOT...LOC 0730Z 278DEG 33KT 4559 10324
$$
JohnsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:48 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 25, 10:48 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1048 PM MDT Wed Aug 25 2021 .UPDATE... Issued at 735 PM MDT Wed Aug 25 2021 The RFW was cancelled at 609 pm MDT as the relative humidity rose above 25 percent across Campbell County. Otherwise, have cut back on PoPs across south-central SD where guidance suggests storms will be more limited in coverage. The strongest signal for overnight storms is over the northern CWA where an LLJ and warm advection will help focus ascent as an upper short-wave trough approaches from ID/MT/WY. MUCAPE will approach 1500 J/kg in that area as effective shear is sufficient for some elevated hailers. Some of this will clip far northwestern SD, but the greatest threat appears as if it will be just north of our CWA. At any rates, PoPs were raised in this area to account for the better confidence in overnight thunderstorms. && .DISCUSSION...(This Evening Through Wednesday) Issued at 245 PM MDT Wed Aug 25 2021 An upper trough is crossing the western CONUS, with WSW flow ahead of it moving into the Dakotas. Several embedded waves are pushing through from Idaho to eastern SD. A surface boundary is straddling the CWA, from NE WY through NW SD, then through central SD. South of the boundary temps are in the upper 70s to mid 80s and dewpoints in the 50s. Tonight...elevated convection is progged, but generally in two areas. Some models are showing storms developing across portions of SCentral SD...mainly Tripp County. The better chance for storms will be associated with a strong wave crossing eastern MT into ND tonight. Models have had a difficult time with the timing and location of thunderstorms overnight. However, in the last couple of hours, CAMs have been settling on storms pushing into NW SD around late evening into the overnight hours, then moving into central SD early Thu morning. Strong instability aloft and shear will allow for some strong to severe storms to develop overnight. Large hail and damaging winds will be possible. After a break in the precip late Thu morning into the early afternoon, convective redevelopment is expected across NE WY and western SD, as the next strong wave pushes through. The best instability will be near the Nebraska border, along with the best threat for additional severe storms. Storms will push eastward into central SD in the evening before exiting the CWA. An upper low is then progged to develop across MT/Alberta on Friday. Active SW flow will continue across the region, but the best chances for storm development will be north of the CWA where the best forcing is. Drier weather is expected early next week, along with warming temperatures as weak upper ridging builds in. && .AVIATION...(For the 06Z TAFS Through 06Z Thursday Night) Issued At 1043 PM MDT Wed Aug 25 2021 Scattered thunderstorms will move across the far northern and northeastern part of the CWA overnight and early Thursday morning, spreading widespread MVFR and some IFR CIGS southward across much of northwestern and west-central SD. In addition, moist southeast flow will result in some IFR CIG development across parts of the rest of western SD. Models have been slow to pick up on this, so suspect they are a bit underdone. The low clouds may persist across parts of SD well into Thursday afternoon, especially northeast of the CWA. Otherwise, showers and thunderstorms are expected to develop over northeastern WY on Thursday afternoon and spread eastward across western SD through the early evening. && .FIRE WEATHER... Issued at 245 PM MDT Wed Aug 25 2021 Gusty winds continue across Campbell County, along with decreasing RH. This will bring Red Flag conditions to the county within the next hour or two. Improvement in conditions are then expected early this evening. Gusty winds and low RH will redevelop across the northeast WY plains on Friday, which may result in critical fire weather conditions. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...Bunkers DISCUSSION...13 AVIATION...Bunkers FIRE WEATHER...13
Hazardous weather outlook, Aug 25, 5:35 AM MDT, 19 hours before
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Wed Aug 25 2021 WYZ054-055-261300- Northern Campbell-Southern Campbell- 535 AM MDT Wed Aug 25 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight A Red Flag Warning is in effect for this afternoon and early evening for relative humidities as low as 12 percent and south winds increasing to 10 to 20 mph with gusts to 30 mph. Isolated thunderstorms will occur tonight, but organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a slight risk of severe thunderstorms late Thursday afternoon and evening. Large hail and damaging winds will be the main threats. More storms will occur Friday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-WYZ056>058-071-261300- Harding-Butte-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 535 AM MDT Wed Aug 25 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected again tonight. Organized severe thunderstorms are not expected. The grassland fire danger index will reach the very high category on the northwest South Dakota plains this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a slight risk of severe thunderstorms late Thursday afternoon and evening. Large hail and damaging winds will be the main threats. More storms will occur Friday with a marginal risk of severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-024>032-041>044-046-047-049-072>074-261300- Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 535 AM MDT Wed Aug 25 2021 /635 AM CDT Wed Aug 25 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this evening with large hail the main threat. The grassland fire danger will reach the high to very high category this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a slight risk of severe thunderstorms late Thursday afternoon and evening. Large hail and damaging winds will be the main threats. More storms will occur Friday with a marginal risk of severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 26, 12:14 AM MDT, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1214 AM MDT Thu Aug 26 2021
SDZ001-260715-
Harding SD-
1214 AM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of western Harding
County through 115 AM MDT...
At 1213 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Camp Crook, or 25 miles southeast of Ekalaka,
moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Gardner and Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4534 10348 4544 10404 4595 10404 4595 10341
TIME...MOT...LOC 0613Z 278DEG 32KT 4568 10412
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JohnsonThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 12:14 AM MDT | Special Weather Statement | UNR | Harding | 61 min |
| Aug 26, 1:36 AM MDT | Special Weather Statement | UNR | Harding | 39 min |
| Aug 26, 2:06 AM MDT | Special Weather Statement | UNR | Perkins | 54 min |
| Aug 26, 2:12 AM MDT | Fire Weather Watch | UNR | Custer, Fall River | 24 hr |
| Aug 26, 2:18 AM MDT | Severe Thunderstorm Warning | UNR | Perkins | 42 min |
| Aug 26, 5:12 PM MDT | Special Weather Statement | UNR | Lawrence | 33 min |
| Aug 26, 5:21 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 54 min |
| Aug 26, 5:59 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.